Alert archive / Mississippi / Tornado Warnings in 2025

Tornado Warning 92, NWS Jackson, MS

May 20, 2025Sharkey County, Yazoo County, Mississippi

NWS Jackson, MS issued this tornado warning at May 20, 2025, 7:28 PM CDT for Sharkey County, Yazoo County, Mississippi. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2025, 7:28 PM CDT (00:28 UTC)
Expired
May 20, 2025, 7:56 PM CDT
In force
28 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Sharkey County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 75 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:45 PM CDTTSTM WND DMG4 E Yazoo City, MSA few trees were down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2025-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1763 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2025-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1763 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
2.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

489 
WFUS54 KJAN 210028
TORJAN
MSC125-163-210130-
/O.NEW.KJAN.TO.W.0092.250521T0028Z-250521T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
728 PM CDT Tue May 20 2025

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Central Yazoo County in central Mississippi...
  Central Sharkey County in west central Mississippi...

* Until 830 PM CDT.

* At 728 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Cary, or near Rolling Fork, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Holly Bluff around 735 PM CDT.
  Yazoo City and Tinsley around 750 PM CDT.
  Little Yazoo around 800 PM CDT.
  Benton around 805 PM CDT.
  Myrleville around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3291 9093 3292 9092 3293 9092 3290 9018
      3266 9021 3266 9022 3267 9023 3266 9025
      3266 9028 3265 9029 3275 9094
TIME...MOT...LOC 0028Z 275DEG 36KT 3283 9085 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

19
4 follow-up statements
127 
WWUS54 KJAN 210032
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
732 PM CDT Tue May 20 2025

MSC125-163-210130-
/O.CON.KJAN.TO.W.0092.000000T0000Z-250521T0130Z/
Yazoo MS-Sharkey MS-
732 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
YAZOO AND CENTRAL SHARKEY COUNTIES...

At 732 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Holly Bluff, or 7 miles southeast of Rolling Fork,
moving east at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Holly Bluff around 735 PM CDT.
  Yazoo City and Tinsley around 755 PM CDT.
  Little Yazoo around 805 PM CDT.
  Benton and Myrleville around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3290 9018 3266 9021 3266 9022 3267 9023
      3266 9025 3266 9028 3265 9029 3278 9092
      3285 9089 3293 9083
TIME...MOT...LOC 0032Z 275DEG 34KT 3283 9080 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

19
572 
WWUS54 KJAN 210041
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
741 PM CDT Tue May 20 2025

MSC125-163-210130-
/O.CON.KJAN.TO.W.0092.000000T0000Z-250521T0130Z/
Yazoo MS-Sharkey MS-
741 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
YAZOO AND SOUTHEASTERN SHARKEY COUNTIES...

At 740 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Holly Bluff, or 10 miles southeast of Rolling Fork,
moving east at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Holly Bluff around 745 PM CDT.
  Tinsley around 800 PM CDT.
  Yazoo City around 805 PM CDT.
  Little Yazoo around 810 PM CDT.
  Myrleville around 820 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3290 9018 3266 9021 3266 9022 3267 9023
      3266 9025 3266 9028 3265 9029 3276 9084
      3284 9080 3292 9071
TIME...MOT...LOC 0040Z 283DEG 25KT 3280 9074 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

19
249 
WWUS54 KJAN 210053
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
753 PM CDT Tue May 20 2025

MSC125-210103-
/O.CAN.KJAN.TO.W.0092.000000T0000Z-250521T0130Z/
Sharkey MS-
753 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR SOUTHEASTERN SHARKEY COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for central and
west central Mississippi.

&&

LAT...LON 3275 9072 3275 9070 3276 9069 3277 9069
      3278 9071 3285 9068 3291 9056 3290 9018
      3266 9021 3266 9022 3267 9023 3266 9025
      3266 9028 3265 9029 3274 9073
TIME...MOT...LOC 0053Z 275DEG 36KT 3279 9059 

$$

MSC163-210130-
/O.CON.KJAN.TO.W.0092.000000T0000Z-250521T0130Z/
Yazoo MS-
753 PM CDT Tue May 20 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL
YAZOO COUNTY...

At 753 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles east of Holly Bluff, or 11 miles southwest of
Yazoo City, moving east at 40 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Yazoo City, Little Yazoo, and Tinsley around 800 PM CDT.
  Benton and Myrleville around 810 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3275 9072 3275 9070 3276 9069 3277 9069
      3278 9071 3285 9068 3291 9056 3290 9018
      3266 9021 3266 9022 3267 9023 3266 9025
      3266 9028 3265 9029 3274 9073
TIME...MOT...LOC 0053Z 275DEG 36KT 3279 9059 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

19
518 
WWUS54 KJAN 210056
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
756 PM CDT Tue May 20 2025

MSC163-210106-
/O.CAN.KJAN.TO.W.0092.000000T0000Z-250521T0130Z/
Yazoo MS-
756 PM CDT Tue May 20 2025

...THE TORNADO WARNING FOR CENTRAL YAZOO COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight CDT for central and
west central Mississippi.

&&

LAT...LON 3275 9072 3275 9070 3276 9069 3277 9069
      3278 9071 3285 9068 3291 9056 3290 9018
      3266 9021 3266 9022 3267 9023 3266 9025
      3266 9028 3265 9029 3274 9073
TIME...MOT...LOC 0054Z 275DEG 36KT 3279 9055 

$$

19

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at May 20, 7:08 PM CDT, 20 minutes earlier.

Area forecast discussion, May 20, 7:08 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
708 PM CDT Tue May 20 2025

...New AVIATION...

.DISCUSSION...
Issued at 315 PM CDT Tue May 20 2025

Through tonight: The scenario continues to unfold as expected
with a capped warm sector that is heating up strongly well ahead
of an approaching cold front. Storms including some supercells
have developed from northern LA to eastern AR/nrn MS, and they are
just outside of our forecast area. Given that the mixing layer
depth has just about peaked now, it may take some time for a
tornado threat to ramp up, so damaging wind gusts and large hail
should be the primary threats. By early to mid this evening, as
the storms become more organized, we will see the severe threats
peak over north central to northeast MS, including for tornadoes
with effective low level shear expected to maximize in that area
and time frame. The lift associated with the front will be less
as you go south, which makes storm coverage and the overall storm
threat more conditional, especially south of the I-20 corridor
late tonight. There has been little change to timing and hazards.
/EC/

Wednesday through Monday: Cyclonic northwest flow aloft around a
large northeast CONUS trough will bring drier and slightly cooler
conditions to the forecast area making for more comfortable
conditions through late week. As is often the case this time of
year, less humidity is a very temporary condition, and the heat
and humidity will begin to build back in this weekend along with
rain chances. It looks like stormy conditions will peak late
Sunday and perhaps intol Monday ahead of a seasonably strong cold
front pushing south into the area. /EC/

&&

.AVIATION...
(00Z TAFS)
Issued at 706 PM CDT Tue May 20 2025

Outside of a few TSRA crossing the area tonight ahead of a cold
front, VFR conditions will prevail through the forecast period.
Surface wind will shift to a more northerly direction following
the cold front passage from northwest to southeast overnight. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       64  86  63  88 /  50   0   0   0
Meridian      65  86  61  90 /  60   0   0   0
Vicksburg     62  86  63  89 /  30   0   0   0
Hattiesburg   72  91  65  93 /  20   0   0   0
Natchez       64  87  64  90 /  30   0   0   0
Greenville    61  85  63  86 /  20   0   0   0
Greenwood     61  85  62  86 /  30   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

EC/

In the hours before

Local storm report, May 20, 5:26 PM CDT, 2 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
526 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     4 SSE Jennie            33.20N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Tree downed across southbound lane of US 65.
            Possible tornado.

&&

DL
Local storm report, May 20, 5:33 PM CDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
533 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tornado          4 SSE Jennie            33.21N 91.26W
05/20/2025                   Chicot             AR   Storm Chaser

            Several snapped trees near Chicot Junction.

&&

DL
Local storm report, May 20, 5:51 PM CDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
551 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Tstm Wnd Dmg     5 NNW Snyder            33.36N 91.66W
05/20/2025                   Ashley             AR   Emergency Mngr

            Power line down.

&&

CE
Local storm report, May 20, 6:42 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
642 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tornado          6 WSW Jennie            33.21N 91.37W
05/20/2025                   Chicot             AR   Public

            Numerous groups of powerlines down at
            highway 160 & bill young.

&&

OAJ
Special weather statement, May 20, 6:57 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
657 PM CDT Tue May 20 2025

LAZ024-026-210045-
Concordia LA-Catahoula LA-
657 PM CDT Tue May 20 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CONCORDIA AND
NORTHERN CATAHOULA PARISHES THROUGH 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm over
Manifest, or 10 miles west of Harrisonburg, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Wallace Ridge and Manifest around 700 PM CDT.
  Jonesville and Harrisonburg around 705 PM CDT.
  Wildsville around 710 PM CDT.
  Frogmore around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for northeastern
Louisiana.

&&

LAT...LON 3182 9201 3177 9158 3151 9170 3161 9201
TIME...MOT...LOC 2356Z 282DEG 26KT 3172 9199

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

SW
Local storm report, May 20, 7:06 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
706 PM CDT Tue May 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     Tstm Wnd Dmg     4 ESE Foote             33.07N 90.96W
05/20/2025                   Washington         MS   Law Enforcement

            Tree down along Hwy 436 at Beargarden Rd.

&&

CE

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:21 PM CDTSevere Thunderstorm WarningJANHumphreys, Issaquena, Sharkey, Yazoo54 min
May 20, 7:34 PM CDTSevere Thunderstorm WarningJANAttala, Holmes, Leake, Madison32 min
May 20, 8:14 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo61 min
May 20, 8:16 PM CDTSpecial Weather StatementJANAdams44 min
May 20, 8:22 PM CDTSevere Thunderstorm WarningJANAdams35 min
May 20, 8:26 PM CDTSpecial Weather StatementJANMadison34 min
May 20, 8:38 PM CDTSevere Thunderstorm WarningJANLeake, Madison67 min
May 20, 8:53 PM CDTSevere Thunderstorm WarningJANMadison, Yazoo46 min
May 20, 9:18 PM CDTSevere Thunderstorm WarningJANLeake, Madison, Rankin, Scott57 min
May 20, 9:52 PM CDTSevere Thunderstorm WarningJANNewton, Scott39 min
May 20, 10:35 PM CDTSpecial Weather StatementJANLauderdale, Newton40 min

Nearby

Tornado Warnings in Mississippi, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.